Michigan, 2003

Damaging Winds in Michigan, June 28, 2003

June 28, 2003 · NWS IWX · 8 events in 4 counties and zones

8 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
$750
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 28, 3:05 PM EST, 10 minutes earlier.

Area forecast discussion, Jun 28, 3:05 PM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
305 PM EST SAT JUN 28 2003

SHORT TERM DISCUSSION...
FORECAST CHALLENGES ARE SEVERE STORM POTENTIAL THIS EVENING AND POPS
FOR MONDAY AFTERNOON AND NIGHT.

WATER VAPOR LOOP INDICATED MID LEVEL SHORTWAVE CROSSING LAKE
MICHIGAN AND ILLINOIS.  SURFACE ANALYSIS INDICATED COLD FRONT
EXTENDING FROM NEAR GRAND RAPIDS MI TO JOLIET IL...THEN ARCING WEST
NORTHWEST INTO IOWA.  SCATTERED STORMS WERE ALONG FRONTAL BOUNDARY
IN AREA OF MOISTURE CONVERGENCE AND INSTABILITY.  WOLCOTT PROFILER
INDICATED 45 KT WINDS AT 10K FT...WITH 88D VAD WIND PROFILER ALSO
INDICATING SIMILAR WIND FIELD.  WET BULB ZERO HEIGHTS AROUND 9K FT
ALSO FAVORABLE FOR HAIL.  LIMITING FACTORS APPEAR TO BE UPPER LEVEL
DYNAMICS AND CLOUD COVER WHICH LIMITED AIRMASS DESTABILIZATION
TODAY.  ALL CONSIDERED...WILL GO WITH SCATTERED WORDING FOR TONIGHT
AND WILL MENTION SEVERE STORMS POSSIBLE.  COLD FRONT WILL BE SLOW TO
SHIFT SOUTH OUT OF AREA ON SUNDAY...SO WILL CONTINUE WITH A LOW
CHANCE POP.  MODEL UNCERTAINTY EXISTS WITH SYSTEM SLIDING ACROSS
MISSISSIPPI AND OHIO VALLEY MONDAY AND MONDAY NIGHT.  GFS LOOKS TOO
STRONG WITH THIS SYSTEM...HAVING TRENDED EVEN DEEPER.  EVEN ETA
SUGGESTS SOME POTENTIAL...THOUGH...FOR SHOWERS AND STORMS TO SLIP
INTO SOUTHERN CWFA.  THUS...HAVE INTRODUCED A LOW CHANCE POP FOR
SOUTHERN TIER COUNTIES.  KEPT TUE PERIOD DRY AS HIGH PRESSURE BUILDS
IN.

BASED ON CURRENT DEWPOINTS...LAST NIGHTS LOWS AND
TRAJECTORIES...FAVOR WARMER FWC AND MET LOWS FOR TONIGHT.  A BLEND
OF COOLER MAV AND WARMER MET AND FWC HIGHS LOOKS GOOD FOR SUNDAY AND
MONDAY.

EXTENDED DISCUSSION...
FORECAST CHALLENGE CONTINUES TO BE THUNDERSTORM POTENTIAL FOR
FRIDAY.  DIFFERENCES EXIST WITH GFS...GEM AND ECMWF.  ECMWF
CONTINUES TO INDICATED A MORE PRONOUNCED 500 MB RIDGE AND FARTHER
NORTHWARD SOLUTION OF COLD FRONT THAN GFS.  EVEN GFS SOLUTION
INDICATES LITTLE UPWARD MOTION AND MARGINAL MOISTURE FIELD.  GIVEN
UNCERTAINTY AND FOR FORECAST TO FORECAST CONTINUITY...WILL KEEP
DRY.

.IWX...
IN...NONE.
MI...NONE.
OH...NONE.

BARJENBRUCH/SKIP
Hazardous weather outlook, Jun 28, 5:25 AM EST, 9 hours 50 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-291030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
525 AM EST SAT JUN 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR AHEAD OF A COLD FRONT. THERE IS A
CHANCE THAT A FEW STORMS LATE THIS AFTERNOON AND EVENING MAY CONTAIN
ISOLATED DAMAGING WIND GUSTS OR HAIL TO ONE INCH IN DIAMETER. THE
GREATEST POTENTIAL FOR SEVERE STORMS IS ALONG AND WEST OF A
LOGANSPORT TO WARSAW TO THREE RIVERS LINE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH INDEPENDENCE DAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY. HOWEVER...SEVERE STORMS
ARE NOT ANTICIPATED AT THIS TIME FOR SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE LATE THIS AFTERNOON AND EVENING.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

The radar

The Northern Indiana radar (KIWX), 77 km away, was scanning. The volume nearest the first event began at 20:13 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cass

When
June 28, 3:15 PM EST
Where
Cass County, Dowagiac
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.983, -86.100

Law enforcement reported trees and power lines down in Dowagiac.

Thunderstorm Wind, Cass

When
June 28, 3:19 PM EST
Where
Cass County, Dowagiac
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.983, -86.100

Law enforcement reported a large tree limb down in Dowagiac.

Thunderstorm Wind, Cass

When
June 28, 3:20 PM EST
Where
Cass County, 6 mi SE of Cassopolis
Measured
50 kt (58 mph) estimated gust
Injuries
4 direct, 0 indirect
Reported by
LAW ENFORCEMENT
Coordinates
41.850, -85.917

Law enforcement reported a large tree fell on a church tent injuring 4 people, one seriously.

Thunderstorm Wind, Cass

When
June 28, 3:28 PM EST
Where
Cass County, 5 mi ESE of Vandalia
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.883, -85.833

Law enforcement reported large trees down southeast of Vandalia.

Thunderstorm Wind, St. Joseph

When
June 28, 3:44 PM EST
Where
St. Joseph County, Three Rivers
Measured
50 kt (58 mph) estimated gust
Property damage
$750
Reported by
LAW ENFORCEMENT
Coordinates
41.933, -85.633

Law enforcement reported railroad crossing arms broken by thunderstorm winds in Three Rivers.

Thunderstorm Wind, Branch

When
June 28, 4:18 PM EST
Where
Branch County, 1 mi NE of Bronson
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.900, -85.183

Law enforcement reported large tree limbs down just northeast of Bronson.

Thunderstorm Wind, Hillsdale

When
June 28, 4:30 PM EST
Where
Hillsdale County, 1 mi NW of Litchfield
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.067, -84.767

Law enforcement reported large trees down across roads northwest of Litchfield.

Thunderstorm Wind, Hillsdale

When
June 28, 4:35 PM EST
Where
Hillsdale County, 1 mi E of Litchfield
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.050, -84.733

Law enforcement reported trees and power lines down east of Litchfield.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5362942, 5362943, 5362944, 5362945, 5362946, 5362947, 5362948, 5362949.